Higher than expected …

I had my INR (international normalized ratio) test yesterday and it was a lot higher than I expected. My range is 2.5 to 3.5 with a target of 3.0. Yesterday it hit an all time high of 4.3. I have put a short guide to INR on a page on this site for those who are not aware of what the INR is.

I take Warfarin, which is an anticoagulant (commonly known as a blood thinner) to control my INR and I have a regular test to ensure that it stays within the range decided for me. I have been on Warfarin since my Mitral Valve replacement back in 2014. As I understood at the time, the surgeon has three options when performing the surgery. The ideal option is a repair, then the next option is a replacement with an organic valve (usually from a pig) or a mechanical valve. The surgeon will decide when the chest is opened which option is required. For me he opted for a mechanical valve. As it could be dangerous if blood clotted in or around the valve, an anticoagulant is prescribed to increase the time taken to clot.

For a long time, my test has been within the range and often hitting my target. Back in August last year, I had a small infection on my leg for which anti-biotics were prescribed. I was advised to get an INR test after taking the anti-biotics as they are known to have an effect on blood clotting times. And indeed this proved to be the case as my INR went as high as 3.9. It seemed to take a long time to get back to ‘normal’ but by the end of the year it was looking better.

I had my previous test mid January this year, and whilst it was in range, it was only just. The nurse decided to increase my Warfarin from 15mg to 16mg (3mg Sunday and Tuesday, 2mg every other day). Not a huge amount, but I think it proved a significant change. After yesterday it is now back to what I was taking before, which is 3mg Tuesday, 2mg every other day. I’m back for another test in three weeks and we shall just see what happens.

4 thoughts on “Higher than expected …

  1. That doesn’t sound too good … do they have any clue what might have caused it? I’m keeping my fingers crossed for you that it will stabilise at a good rate, honestly.

    Liked by 1 person

    1. We think it was the increase. I was taking 3mg on Sunday and Tuesday with a test on Wednesday. There would have still been a to of Warfarin in my system by then. Thank you for your concern though.

      Liked by 1 person

    1. We think it was the increase. I was taking 3mg on Sunday and Tuesday with a test on Wednesday. There would have still been a lot of Warfarin in my system by then. It was a different nurse that time. My usual one thinks I should have had an increase for a week and then called me back after three weeks, which is what is happening this time. I’m not worried though. I think stress has a lot to do with it.

      Liked by 1 person

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.